Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 237, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Sep 24, 2005, 5:20 PM CDT for Mobile County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2005, 5:20 PM CDT (22:20 UTC)
- Expired
- Sep 24, 2005, 5:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Mobile County, AL
The radar
The Mobile radar (KMOB), 7 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:20 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1218 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 242220 SVRMOB ALC097-242245- /O.NEW.KMOB.SV.W.0237.050924T2220Z-050924T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 520 PM CDT SAT SEP 24 2005 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWEST ALABAMA * UNTIL 545 PM CDT * AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GRAND BAY TO SOUTH ORCHARD AND MOVING NORTH AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TILLMANS CORNER AND SCHILLINGER AND THREE NOTCH RDS BY 525 PM CDT SEVEN HILLS AND KNOLLWOOD HOSPITAL BY 530 PM CDT UNIVERSITY OF SOUTH ALABAMA AND TANNER WILLIAMS BY 535 PM CDT WHISTLER AND PRICHARD BY 540 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3043 8841 3040 8809 3094 8809 3096 8843 $$ JC
1 follow-up statement
000 WWUS54 KMOB 242236 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 537 PM CDT SAT SEP 24 2005 ALC097-242245- /O.CON.KMOB.SV.W.0237.000000T0000Z-050924T2245Z/ MOBILE AL- 537 PM CDT SAT SEP 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR CENTRAL MOBILE COUNTY... AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SEVEN HILLS TO I10 AND I65 INTERSECTION...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF ESCATAWPA TO 6 MILES SOUTHWEST OF DOWNTOWN MOBILE...MOVING NORTH AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... I65 AND AL 158...WILMER...KUSHLA AND LOTT AND COLEMAN DAIRY ROADS BY 545 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3062 8840 3057 8810 3094 8809 3096 8843 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:55 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 24, 2:55 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT SAT SEP 24 2005
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...TROPICAL STORM RITA
CONTINUES TO WEAKEN AS IT MEANDERS NORTHWARD ALONG THE TEXAS AND
LOUISIANA BORDER TONIGHT...THEN BEGINS A SLOW CURVE TO THE NORTHEAST
AND EAST ACROSS NORTHERN MISSISSIPPI THRU MONDAY. WINDS WILL CONTINUE
TO TAPER OFF...SO PLAN ON DROPPING THE WIND ADVISORY AT 4 PM.
LATEST WATER VAPOR LOOP SHOWS DRIER AIR TRYING TO ENTRAIN AROUND
RITAS SOUTHERN PERIPHERY...WITH A DEEPER MOISTURE PLUME NOTED ACROSS
THE ENTIRE EASTERN GULF AND FEEDING NORTHWARD. HOWEVER...STILL EXPECT
THE CONTINUE TRAINING OF SCATTERED RAIN BAND ACROSS THE REGION THRU
SUNDAY. THESE BANDS CAN PRODUCE LOCALLY HEAVY RAIN IN A SHORT TIME...
SO WILL CONTINUE THE FLASH FLOOD WATCH FOR THE COASTAL AND WESTERN
PORTIONS OF THE FORECAST AREA THRU SUNDAY. AS RITA GETS SHEERED BY
THE WESTERLIES FURTHER NORTH...THEN DRIFTS EASTWARD...EXPECT THE
REGION TO BE BLANKETED BY ONE LARGE MOISTURE PLUME. SINCE THE GFS HAS
HAD A FAIRLY GOOD HANDLE ON RITA THUS FAR...SEE NO REASON TO STRAY
FAR FROM ITS HIGHER POPS THRU MONDAY. WILL BEGIN TO TAPER POPS BACK
FROM NW TO SE MONDAY NIGHT AS REMNANTS OF RITA SHIFTS EAST AND DRIER
AIR BEGINS TO FILTER SOUTHWARD IN ITS WAKE. THE STRONG ONSHORE WINDS
AND HIGH TIDES COMBINE TO BRING ANOTHER THREAT OF COASTAL FLOODING TO
FLOOD PRONE AREAS AGAIN TONIGHT. ALTHO TIDES MAY NOT BE QUITE AS
HIGH...STILL EXPECT SOME FLOOD PROBLEMS TO OCCUR...SO WILL CONTINUE
THE COASTAL FLOOD WARNING THRU MID SUNDAY MORNING. CONDITIONS SHOULD
IMPROVE RATHER QUICKLY ON SUNDAY WITH DIMINISHING WINDS AND THE
APPROACHING LOW TIDES. 39/DARBE
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...THE GFS CONTINUES TO SHOW THE
REMNANTS OF RITA MEANDERING AROUND THE NORTHEAST AND EASTERN PORTIONS
OF THE GULF EARLY IN THE PERIOD. STILL AGREE WITH PREVIOUS FORECAST
AND EXPECT THE SYSTEM OVER THE GREAT BASIN TO SWING EASTWARD AND
SHUNT REMNANTS OF RITA FAR ENOUGH EASTWARD TO PUT THE FORECAST
AREA ON THE DRIER WEST SIDE AND A GENERAL NORTHERLY FLOW. /39
&&
.MARINE...IN THE WAKE OF RITA...A MODERATE TO STRONG SOUTHERLY WIND
FLOW...ALONG WITH LARGE SEAS...WILL CONTINUE THROUGH TONIGHT INTO
EARLY SUNDAY...BUT WINDS AND SEAS ARE EXPECTED TO GRADUALLY SUBSIDE
BEGINNING LATE SUNDAY. BOTH WINDS AND SEAS WILL BE LOCALLY HIGHER
NEAR SCATTERED SHOWERS AND THUNDERSTORMS WHICH ARE EXPECTED TO
CONTINUE OVER THE COASTAL WATERS THROUGH SUNDAY. A GENERALLY MODERATE
WIND FLOW WILL CONTINUE...ESPECIALLY OVER THE OFFSHORE GULF WATERS...
INTO MID WEEK AS WINDS ARE EXPECTED TO BECOME MORE WESTERLY. TIDES
WILL CONTINUE TO RUN 2 TO 4 FEET ABOVE NORMAL THROUGH TONIGHT.
12/SHEPHERD
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 76 86 76 86 / 70 80 70 70
PENSACOLA 77 86 76 86 / 70 80 50 70
DESTIN 77 85 76 85 / 70 80 40 70
EVERGREEN 74 86 73 86 / 70 80 50 70
WAYNESBORO 75 85 74 85 / 70 80 70 60
CAMDEN 73 86 73 86 / 70 80 70 70
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...COASTAL FLOOD WARNING THRU TONIGHT ALZ061>064.
SMALL CRAFT ADVISORY GMZ630-650-670.
FLASH FLOOD WATCH THROUGH SUNDAY GMZ051>053-061>064.
FL...COASTAL FLOOD WARNING THRU TONIGHT FLZ002-004-006.
SMALL CRAFT ADVISORY GMZ655-675.
FLASH FLOOD WATCH THROUGH SUNDAY GMZ001>006
MS...FLASH FLOOD WATCH THROUGH SUNDAY GMZ067-075-076-078-079.
&&Hazardous weather outlook, Sep 24, 11:55 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1155 AM CDT SAT SEP 24 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-242300- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 1155 AM CDT SAT SEP 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT... ...THERE IS A HIGH RISK OF RIP CURRENTS ALONG BEACH AREAS TODAY... ...A COASTAL FLOOD WARNING IS IN EFFECT FROM PASCAGOULA TO DESTIN THROUGH TONIGHT... ...A WIND ADVISORY IS IN EFFECT FOR THE ALABAMA AND EXTREME NORTHWEST FLORIDA COASTAL AREAS THROUGH 400 PM TODAY... ...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF INTERIOR SOUTHEAST MISSISSIPPI...A PART OF EXTREME SOUTHWESTERN ALABAMA...AND THE WESTERN FLORIDA PANHANDLE THROUGH SUNDAY. HURRICANE RITA MADE LANDFALL OVER EXTREME WESTERN LOUISIANA EARLY THIS MORNING AND WILL CONTINUE MOVING SLOWLY NORTHWARD ALONG THE TEXAS AND LOUISIANA STATE LINE THROUGH TONIGHT. SPIRAL BANDS OF HEAVY RAIN WILL PERIODICALLY MOVE ACROSS THE AREA TODAY...AND BECOME EVEN MORE LIKELY TONIGHT AS RITA SLOWS AND BEGINS TO MOVE A LITTLE MORE TOWARD THE EAST OVER INTERIOR PORTIONS OF LOUISIANA AND SOUTHERN ARKANSAS. RAIN ACCUMULATIONS WILL GENERALLY BE 1 TO 2 INCHES ACROSS PORTIONS OF THE WARNED AREA TODAY AS SCATTERED SHOWERS AND STORMS MOVE ACROSS THE REGION...WITH ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE TONIGHT. REFER TO THE FLASH FLOOD WATCH ISSUED BY NWS MOBILE FOR ADDITIONAL INFORMATION. SOUTHEASTERLY WINDS NEAR 25 MPH...OCCASIONALLY GUSTING TO 35 TO 40 MPH ALONG THE IMMEDIATE COAST...WILL CONTINUE INTO THE EARLY AFTERNOON HOURS AND THEN GRADUALLY SUBSIDE THROUGH THE LATE AFTERNOON HOURS. WINDS ARE EXPECTED TO DECREASE TO THE 15 TO 20 MPH RANGE TONIGHT...ALTHOUGH A FEW HIGHER GUSTS WILL CONTINUE TO BE POSSIBLE ALONG THE IMMEDIATE COAST. REFER TO THE WIND ADVISORY ISSUED BY NWS MOBILE FOR ADDITIONAL INFORMATION. A MODERATE TO OCCASIONALLY STRONG ONSHORE FLOW IS EXPECTED TO CONTINUE THROUGH TONIGHT OVER THE COASTAL AREAS OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE. THIS WILL RESULT IN THE CONTINUATION OF HIGH AND DANGEROUS SURF ALONG THE BEACHES...AND TIDE LEVELS OF 2 TO 4 FEET ABOVE NORMAL ALONG THE ALABAMA COAST...AND 1 TO 3 FEET ABOVE NORMAL ALONG THE WESTERN FLORIDA PANHANDLE COAST THROUGH TONIGHT. MINOR COASTAL FLOODING HAS OCCURRED IN THE KNOW VULNERABLE AREAS SINCE FRIDAY AFTERNOON. ASTRONOMICAL LOW TIDES WILL OCCUR THIS AFTERNOON ACROSS THE AREA...WHICH WILL ALLOW FOR A SLIGHT DECREASE IN TIDE LEVELS LATER TODAY. HOWEVER...WITH THE MODERATE TO STRONG ONSHORE FLOW CONTINUING THROUGH TONIGHT...TIDE LEVELS WILL INCREASE ONCE AGAIN TONIGHT AS ASTRONOMICAL HIGH TIDE OCCURS DURING THE EARLY MORNING HOURS SUNDAY. REFER TO THE COASTAL FLOOD WARNING ISSUED BY NWS MOBILE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... HURRICANE RITA WILL CONTINUE MOVING SLOWLY NORTHWARD NEAR THE TEXAS-LOUISIANA BORDER THROUGH SUNDAY. THE REMNANTS OF RITA MAY DRIFT EASTWARD ACROSS NORTHERN PORTIONS OF THE GULF COASTAL STATES THROUGH MUCH OF NEXT WEEK...RESULTING IN THE CONTINUED RISK OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED AT TIMES TODAY...ESPECIALLY NEAR THE COAST.
In the hours before
Special weather statement, Sep 24, 12:35 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1235 PM CDT SAT SEP 24 2005 MSZ067-075-076-078-079-242330- GEORGE-STONE-PERRY-GREENE-WAYNE- 1235 PM CDT SAT SEP 24 2005 THE NATIONAL WEATHER SERVICE HAS REPLACED TORNADO WATCH NUMBER 812 WITH TORNADO WATCH NUMBER 813 WHICH IS IN EFFECT UNTIL 900 PM CDT. THE WATCH IS FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MISSISSIPPI...GEORGE...STONE...PERRY...GREENE AND WAYNE COUNTIES. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 1:33 AM CDT | Special Marine Warning | MOB | 117 min | |
| Sep 24, 3:48 AM CDT | Special Marine Warning | MOB | 117 min | |
| Sep 24, 6:58 AM CDT | Special Marine Warning | MOB | 62 min | |
| Sep 24, 5:20 PM CDT | Special Marine Warning | MOB | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.